Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 63, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2016, 10:24 PM CDT for Crawford County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 10:24 PM CDT (03:24 UTC)
- Expired
- Jul 5, 2016, 11:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Crawford County, IA
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:55 PM CDT | TSTM WND DMG | Schleswig, IA | POWER LINES DOWN. FROM CRAWFORD CO DISPATCH. TIME ESTIMATED BY RADAR. |
| Jul 5, 11:07 PM CDT | TSTM WND DMG | Dow City, IA | DOW CITY FIRE CHIEF REPORTED SEVERAL POWER LINES DOWN ACROSS TOWN. |
| Jul 5, 11:10 PM CDT | TSTM WND GST 75 | Denison, IA | TREE DAMAGE AT THE DENISON AIRPORT. PEA SIZED HAIL. WIND SPEED ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4273 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
359
WUUS53 KDMX 060324
SVRDMX
IAC047-060415-
/O.NEW.KDMX.SV.W.0063.160706T0324Z-160706T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1115 PM CDT
* AT 1024 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOORHEAD...
OR 23 MILES WEST OF DENISON...MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
DENISON...SCHLESWIG...MANILLA...DOW CITY...CHARTER OAK...KIRON...
DELOIT...RICKETTS...ARION...BUCK GROVE AND DENISON MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIND DAMAGE
ACROSS OVER EASTERN NEBRASKA. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4221 9567 4221 9532 4186 9519 4187 9567
TIME...MOT...LOC 0324Z 240DEG 49KT 4196 9581
HAIL...1.00IN
WIND...70MPH
$$
DONAVON3 follow-up statements
618
WWUS53 KDMX 060340
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT TUE JUL 5 2016
IAC047-060415-
/O.CON.KDMX.SV.W.0063.000000T0000Z-160706T0415Z/
CRAWFORD IA-
1040 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CRAWFORD COUNTY...
AT 1039 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UTE...OR 12
MILES WEST OF DENISON...MOVING NORTHEAST AT 65 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
DENISON...SCHLESWIG...MANILLA...DOW CITY...CHARTER OAK...KIRON...
DELOIT...RICKETTS...ARION...BUCK GROVE AND DENISON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4221 9567 4221 9532 4186 9519 4187 9567
TIME...MOT...LOC 0339Z 241DEG 55KT 4205 9559
HAIL...1.00IN
WIND...70MPH
$$
DONAVON197
WWUS53 KDMX 060400
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT TUE JUL 5 2016
IAC047-060415-
/O.CON.KDMX.SV.W.0063.000000T0000Z-160706T0415Z/
CRAWFORD IA-
1100 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CRAWFORD COUNTY...
AT 1100 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DENISON...
MOVING NORTHEAST AT 60 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
DENISON...SCHLESWIG...MANILLA...DOW CITY...CHARTER OAK...KIRON...
DELOIT...RICKETTS...ARION...BUCK GROVE AND DENISON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4221 9567 4221 9532 4186 9519 4187 9567
TIME...MOT...LOC 0400Z 243DEG 54KT 4207 9536
HAIL...1.00IN
WIND...80MPH
$$
DONAVON532
WWUS53 KDMX 060416
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT TUE JUL 5 2016
IAC047-060426-
/O.EXP.KDMX.SV.W.0063.000000T0000Z-160706T0415Z/
CRAWFORD IA-
1116 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM WITH
STRONG STORMS STILL OVER CRAWFORD COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4221 9567 4221 9532 4186 9519 4187 9567
TIME...MOT...LOC 0416Z 240DEG 49KT 4216 9514
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:53 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 5, 6:53 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 653 PM CDT Tue Jul 5 2016 .SHORT TERM.../Tonight/ Issued at 351 PM CDT Tue Jul 5 2016 Focus for tonight will be on thunderstorm chances and severe weather chances this evening into the overnight hours. Large elongated area of low pressure situated to the west/northwest across central NE/SD/MN. A large amount of instability in place across the area, however low level lapse rates weak with large cap in place initially. Dewpoints have risen even higher across the state with some sites around 80 degrees, with the high surface moisture expected to continue to pool ahead of the storms this evening. A few light elevated showers/storms have tried to pop this afternoon, but cap is just too strong. Expect majority of activity later this evening. A cluster of storms has already developed across WC MN and another large storm across central SD. These storms continue to develop on the warm front, with further development expected later further SW along the sfc trough axis into NE. The storms in SD/NE are expected to connect and grow into a large MCS to move through the CWA this evening/tonight. Shear is decent, but not excessive and should sustain the severe threat especially along and north of HWY 20 where deep layer shear greater than 30kts. LLJ to become oriented into northern/central IA with additional development possible south and west of the main complex. PWATS currently around 1.7 inches and are expected to increase to around 2.0 inches late tonight as moisture transport becomes oriented directly into the state. The activity is expected to be progressive to the southeast, therefore the flash flood threat does appear to be limited. However some brief locally heavy rain is possible with the large amount of moisture available. .LONG TERM.../Wednesday through Tuesday/ Issued at 351 PM CDT Tue Jul 5 2016 Main forecast concern remained focused on convective potential Wednesday night and again Thursday into Thursday evening. Leaned toward the ECMWF for much of the forecast package as it continues to be consistent from run-to-run late this week and into the weekend. Wednesday into Thursday...Lingering pops across the south to southeast Wednesday morning with a diminishing MCS in this location. A break in the thunderstorm chances during the afternoon into the evening Wednesday before the next overnight convection develops by around 03z Thursday. ECMWF is slightly slower with the shortwave and has the strong forcing for ascent between 06-12z Thursday, while the GFS is roughly 3 hours sooner. Delayed onset of likely pops Wednesday night until after 06z Thursday, and could possibly go dry over at least the southeast during the evening tomorrow night. Again, northern Iowa looks to see the bulk of the precipitation in the location of the best moisture convergence. Main threat will be heavy rain with warm layer clouds depths around 14kft, PWATs 1.5 to near 2.0 inches, and fairly steep mid- level lapse rates. Severe threat remains minimal as the low level shear remains weak, even though deep layer shear looks viable for updraft sustainability. Plus with decent amount CAPE developing Wednesday, cannot rule out some elevated hail producers over western to northern portions of the forecast area. A potent 500mb trough and associated front will move across the state beginning late in the afternoon Thursday over the northwest and then pushes east-southeast Thursday evening. ECMWF is slightly further south with the QPF bullseye and the strongest forcing, but the NAM/GFS/ECMWF are in decent agreement with timing. Strong vort max and deepening low pressure throughout the day Thursday with potent 0-6km shear nearing 50 knots, 0-1km and 0-3km bulk shear in the 20-30 knot range, and a good amount of instability building ahead of the trough Thursday. Good veering in the forecast soundings Thursday afternoon into the evening with sickle-shape hodographs by 00z Friday per BUFR soundings at DSM to MCW. All modes of severe weather look possible and the Slight Risk has a good potential for an upgrade during future forecast updates. Thus, Thursday is shaping up to be one of the better widespread severe potentials that central Iowa has seen this convective season. Friday through Monday...leaned toward a drier forecast during this time frame with the ECMWF keeping the surface high pressure in control of the weather pattern. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 651 PM CDT Tue Jul 5 2016 VFR conditions are expected through the TAF period with the exception of periods late this evening and overnight as showers and thunderstorms progress south and east through primarily northern Iowa. Isolated storms may persist across southeast portions of Iowa into the day tomorrow. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for Adair-Adams- Audubon-Cass-Clarke-Dallas-Decatur-Guthrie-Madison-Polk-Ringgold- Taylor-Union-Warren. && SHORT TERM...Beerends LONG TERM...Podrazik AVIATION...Skow
Hazardous weather outlook, Jul 5, 8:20 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 820 PM CDT TUE JUL 5 2016 IAZ004>007-015>017-025>028-070130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...WITH A MODERATE RISK OF SEVERE WEATHER. DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH LARGE HAIL AND HEAVY RAIN A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING THROUGH THURSDAY NIGHT. IAZ023-024-033>039-044>050-057>062-075-070130- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MAHASKA- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...WITH AN ENHANCED THREAT OF SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM THIS EVENING THROUGH THURSDAY NIGHT. IAZ070>074-081>086-092>097-070130- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 820 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THAT ARE POSSIBLE LATE THIS EVENING INTO THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES STAY IN THE FORECAST THROUGH MIDWEEK...MAINLY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. OTHER THUNDERSTORM CHANCES ARE ALSO IN THE FORECAST SATURDAY NIGHT AND AROUND MONDAY OR TUESDAY. THE SEVERE WEATHER POTENTIAL FROM THE WEEKEND INTO EARLY NEXT WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT THROUGH THURSDAY NIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 51 min |
| Jul 5, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 58 min |
| Jul 6, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Hamilton, Hardin, Polk and 2 more | 46 min |
| Jul 6, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 41 min |
| Jul 6, 1:24 AM CDT | Special Weather Statement | DMX | Black Hawk, Grundy, Marshall, Tama | 51 min |
| Jul 6, 2:03 AM CDT | Special Weather Statement | DMX | Poweshiek | 42 min |
| Jul 6, 8:25 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.